In order to understand withdrawal, one must first understand the principle of homeostasis. Homeostasis is synonymous to the term balance. Homeostasis is a property of any functioning system where all the factors associated with the system remain at a relatively stable level in order for the system to operate. The properties will change under different circumstances, such as exertion; however, the system naturally seeks to maintain homeostasis – a relatively stable level – over most conditions.
The human body is a functioning system that strives to maintain homeostasis. This is done by operating within certain parameters so certain levels of hormones, neurotransmitters, etc., are within specific concentrations that facilitate optional function. Change these optimum levels of functioning without allowing time for the system to adjust and the system is thrown out of balance.
Any person’s physical system seeks to maintain a homeostatic balance during normal levels of functioning. Certain changes that occur within the system can alter the specific parameters of homeostasis. For example, an individual who chronically uses certain types of drugs will experience a change in their levels of neurotransmitters, hormones, etc. Over time, as the individual continues to use these drugs, their system will adjust the levels of these substances to account for the specific level of the drug in the system and the parameters associated with homeostasis change. When these conditions of balance are altered, the system becomes disrupted, and there are certain consequences for this.
For example, an individual who had been using the drug Klonopin (clonazepam) for a lengthy period of time and suddenly stops using the drug will throw their physical system off balance as levels of Klonopin in their system dissipate. Despite the system’s adjustment to the Klonopin, the system also naturally goes through a detoxification process when certain toxins and foreign chemicals are removed from the blood via the liver. If an individual who has been taking Klonopin regularly for a fairly lengthy period of time suddenly stops using it, this detoxification process will result in the levels of Klonopin in their tissues decreasing, and this will disrupt the homeostasis in the system. When such a disruption occurs, the individual is likely to go through the withdrawal process.
Timeline for Withdrawal from Klonopin
The process of withdrawal is not quite as simple as depicted above. Withdrawal is a second component of the development of physical dependence on a drug. Physical dependence on a drug occurs as a result of the development of both tolerance (the need to use more of a drug to produce effects that were once produced at lower doses) and withdrawal. Withdrawal from a drug of abuse will not occur without the co-occurrence of the development of tolerance to the drug. Thus, individuals who develop withdrawal symptoms from chronic use of Klonopin have also developed tolerance, such that they are using higher amounts of the drug.
As a result of the detoxification process and a disruption of homeostasis, the withdrawal process from Klonopin may result in a number of negative and unpleasant physical and psychological symptoms.
- Acute phase of withdrawal: Klonopin has a relatively long half-life, but individuals can begin to express withdrawal symptoms within 24 hours of discontinuation of use. For most individuals, the onset of withdrawal symptoms is a bit longer and typically occurs between 48 hours and four days following discontinuation of the drug.
- A rush of symptoms related to rebound anxiety, such as feeling nervous, increased heart rate, increased blood pressure, and difficulty sleeping, may occur. A rebound effect occurs when the symptoms that the drug is originally designed to treat (Klonopin is designed to treat anxiety) appear when an individual’s discontinues the drug.
- Gastrointestinal symptoms, such as stomach cramps, nausea, vomiting, and even an inability to eat, may also occur.
- Neurological symptoms are common, such as tremors in the hands, mental confusion, headache, and even the potential to develop seizures. The development of seizures during withdrawal from benzodiazepines can be potentially fatal, and for this reason, anyone withdrawing from Klonopin or any other benzodiazepines should do so under the supervision of a physician.
- Emotional and psychological symptoms can include mood swings, irritability, depression, and cravings for Klonopin. In some rare cases, hallucinations and delusions have been reported.
This acute phase may last between five days and four weeks in some individuals. For most individuals, the symptoms will peak within two weeks of discontinuation and then slowly decrease.
- Phase of protracted withdrawal: Protracted withdrawal will last an additional 10-14 days following the acute withdrawal phase. In this phase, the symptoms are significantly reduced in terms of their intensity, and they are most often issues with cravings, depression, anxiety, gastrointestinal issues, mild headache, and general malaise.
- Post-acute withdrawal: Some individuals may experience a return of intense anxiety following the protracted withdrawal phase. When this happens, researchers have designated that a post-acute withdrawal syndrome has occurred in the individual. The person may present symptoms like irritability, depression, issues with motivation, anxiety, and cravings for the drug. The syndrome is somewhat controversial, and it is not recognized by many professional organizations, such as the American Psychiatric Association; however, it is often referred to in research literature and may be chronic in nature, such that it may last for months to even years following discontinuation of use. Post-acute withdrawal syndrome is not believed to be a steady and enduring type of withdrawal, but instead, it is cyclical in nature such that individuals experience issues with depression, anxiety, and cravings periodically and then go back to relatively normal levels of functioning.
Several factors can greatly influence the intensity and duration of the withdrawal syndrome associated with discontinuing Klonopin. According to the book Drugs of Abuse, these include:
- Time: The length of time the individual used Klonopin can influence the severity and length of the withdrawal syndrome. Individuals who took the drug for longer periods of time will have longer and more complicated withdrawal syndromes.
- Dose: The amount of Klonopin that an individual typically used will affect the withdrawal syndrome, such that individuals using higher amounts of Klonopin or using it more regularly will have more complicated and longer withdrawal symptoms.
- Multi-drug abuse: Because benzodiazepines are commonly abused with other drugs of abuse, individuals who abused multiple drugs will have more complicated withdrawal syndromes.
- Mode of administration: The way the drug was used can influence the withdrawal process. Individuals who snort, inject, or smoke drugs will have more complicated withdrawal syndromes than individuals who take them orally.
- Personal differences: Individual differences in metabolism and emotional makeup can significantly affect the withdrawal process.
- Treatment: Individuals who enter a withdrawal management program that is supervised by a physician will typically experience a lengthier process associated with the withdrawal syndrome; however, the symptoms will be minimal.
Withdrawal Management from Klonopin
The withdrawal management process from Klonopin involves a physician-supervised process where an individual receives a schedule of decreasing doses of the drug over a period of time to allow them to slowly detoxify and withdraw from the drug at a pace that minimizes the symptoms of withdrawal. During this process, other drugs may be used to control cravings as well as various symptoms that occur, and to address any other medical or psychological issues that the individual has.
The withdrawal management process can only be successfully performed by a licensed physician who has experience and training addiction medicine or addiction psychiatry. This is not a process that an individual should attempt to perform on their own. Individuals who attempt to withdraw from Klonopin via a “cold turkey” method or by using juices, herbs, and other “natural” remedies are putting themselves at risk for serious harm. If individuals begin to experience seizures during the withdrawal process, this can result in a potentially fatal condition. In addition, individuals withdrawing from Klonopin are at risk for self-harm due to poor judgment, accidents, or even suicidal tendencies. Medical detox is always required for benzodiazepine withdrawal.